Minnesota, 2019

Damaging Wind in Minnesota, July 28, 2019

July 28, 2019 · NWS FSD · 1 event in 1 county or zone

A strong cold front pushing through southeast South Dakota during the evening helped to spark a small complex of thunderstorms. These storms weakened heading into Minnesota, but managed to produce isolated damaging wind before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong cold front pushing through southeast South Dakota during the evening helped to spark a small complex of thunderstorms. These storms weakened heading into Minnesota, but managed to produce isolated damaging wind before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 4:32 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 4:32 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 PM CDT Sun Jul 28 2019

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CDT Sun Jul 28 2019

A line of showers and thunderstorms will continue to slowly move
eastward across the area this afternoon, with damp conditions area-
wide. A few of the stronger storms have had heavy rain, small
hail, and frequent lightning, and these are likely the main
threats with this line as it progresses southeast into southwest
Minnesota and northwest Iowa this afternoon. Rainfall amounts of
0.5 to 1 inch are likely as these storms pass through. Later this
evening, a secondary boundary associated with the cold front
looks to plunge southward across southeast South Dakota. Given
clearing ahead of this feature, enhanced CAPE may support strong
outflow wind gusts with this secondary wave during the evening
hours.

In the wake of the evening thunderstorms, overnight winds will turn
to northwesterly as a much drier Canadian air mass moves in the
region. With clearing skies and recent rain, patchy fog is not out
of the question for Monday morning, but overall density and coverage
looks marginal given the steady dry northwest winds above the
boundary layer.

Monday will be a much cooler and drier day, with high temperatures
in the upper 70s and dew points in the upper 50s. Mostly clear skies
will allow for plenty of sun, and light northwesterly surface winds
continue.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CDT Sun Jul 28 2019

The upper-level ridge over the southwest CONUS will strengthen
slightly on Tuesday. A subtropical jet streak at the crest of the
ridge will provide enough lift to support showers in south central
South Dakota, where elevated moisture begins nudging into the area,
despite the slow-to-exit surface high pressure. Rainfall amounts
look pretty light with this system, with under a quarter inch for
most.

Wednesday and much of Thursday are characterized by dry conditions
with a slight warming trend in temperatures. Quiet northwest upper
level flow keeps any major shortwaves out of the area as a strong
surface high pressure lingers over the Great Lakes.

Thursday into Friday will be the next wet period. A trough moves
eastward off the central Rockies; ahead of this wave southerly
winds usher Gulf moisture northward up the Plains. This system
clears the area for next weekend, bringing overall drier
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CDT Sun Jul 28 2019

A line of thunderstorms are expected to slide across portions of
the area through the evening hours, possibly producing gusty winds
and large hail. KHON will see the greatest threat of being
impacted by these storms, with a lesser chance at KFSD and KSUX.
Drier air will then move in behind the system, with northwesterly
winds gusting to near 20 kts on Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
Hazardous weather outlook, Jul 28, 4:08 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Sun Jul 28 2019

SDZ038-039-050-052>055-057>061-063>066-068-069-292215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

A line of strong thunderstorms is forecast to move through the
region this evening. Lightning, brief heavy rain, and wind gusts to
60 mph would likely be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-292215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 6:01 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 NNW HURON             44.38N 98.23W
07/28/2019  M62 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, Jul 28, 6:53 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/28/2019  M63 MPH          DAVISON            SD   AWOS

            AWOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

&&
Local storm report, Jul 28, 7:05 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/28/2019  M63 MPH          DAVISON            SD   AWOS

            WIND GUSTS OF 60-63 MPH CONTINUED FOR 3
            MINUTES. AWOS STATION KMHE MITCHELL
            MUNICIPAL AIRPORT.

&&
Local storm report, Jul 28, 7:10 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     2 WNW WINFRED           44.01N 97.41W
07/28/2019  E60 MPH          MINER              SD   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&
Local storm report, Jul 28, 7:33 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             3 NNE DOLTON            43.53N 97.37W
07/28/2019  E1.75 INCH       MCCOOK             SD   TRAINED SPOTTER

            A FEW GOLF BALL SIZED HAILSTONES, WITH MANY
            QUARTER SIZED. WINDS TO 60 MPH AS WELL. AS
            OF 830PM DID NOT GO OUTSIDE YET TO CHECK FOR
            DAMAGE.

0820 PM     HAIL             MADISON                 44.01N 97.11W
07/28/2019  M1.00 INCH       LAKE               SD   TRAINED SPOTTER

            ALSO 3 TO 4 INCH BRANCHES DOWN.

0814 PM     TSTM WND GST     1 ENE MADISON           44.02N 97.08W
07/28/2019  M59 MPH          LAKE               SD   AWOS

            AWOS STATION KMDS MADISON AIRPORT.

&&

The radar

The Sioux Falls radar (KFSD), 28 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
July 28, 8:04 PM CST to 8:05 PM CST
Where
Rock County, 0.85 mi SW of Beaver Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.610, -96.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848237.